Can I Use Oxygen While Flying?

January 30th, 2013 | Author: COPD Coach

Dear COPD Coach,

I have moderate COPD and do not require supplemental oxygen at this time. This summer we plan to do some traveling, and that includes flying commercially. I have read that some people with COPD require oxygen when they travel, even if they do not ordinarily use it. Should I consider using oxygen when flying?

Looking To Fly

 

Dear Looking,

The question should be not “considering using oxygen” but rather exploring if you should. The airplanes pressurize their cabins to an altitude of around 8000 feet. To put this in perspective, the altitude of Denver (the mile high city) is 5,280 feet above sea level. The ability for many, who do not have compromised lungs, to breathe easily at higher altitudes can be a challenge. For many COPD patients, high altitudes can not only make breathing difficult, but potentially dangerous.

So, here is the answer to your question. Before any person with COPD attempts flying, they should first consult with their pulmonary health care professional. The only way to determine the need for supplemental oxygen in flight with medical certainty is to take a HAST (high altitude

simulation test), which is not available in most areas.  Your doctor will often “err on the side of caution” and prescribe oxygen if your Sp02  (measurement of your blood oxygen using pulse oximetry) is below 95 at rest and your six minute walk test shows a significant drop during testing.

If you decide to fly without supplemental oxygen, you should, at minimum, carry a pulse oximeter, and monitor your saturations regularly during the flight. If your saturations begin dropping into the low ‘90s begin pursed lip breathing and restrict any unnecessary movement. You should also advise your doctor as soon as possible after the flight. If your saturations drop into the 80’s, you should consult with a doctor before flying again.

The symptoms of hypoxemia (low oxygen level related or unrelated to altitude sickness) are:

  1. Restlessness or anxiety
  2. Disorientation or confusion
  3. Headaches

More severe symptoms include:

  1. Cyanosis (skin or finger nails appearing bluish due to low oxygen levels)
  2. Irregular breathing pattern
  3. Increased heart rate (more than 100 beats per minute)

If you experience any of the more severe symptoms in flight, advise the flight attendant. All airlines are required to carry supplemental oxygen canisters for in-flight emergencies.

Even if you use supplemental oxygen in flight, you may well see your saturations dropping during flight, just not to the degree you would see without the supplemental oxygen. All people with compromised breathing – whether or not they are using supplemental oxygen – should monitor their saturations in flight, restrict their movements as much as possible (except for marching in place or doing toe-heel pumps for a few minutes every hour to avoid blood clots), use pursed lip breathing and avoid alcohol and caffeine prior to and during the flight.

While all of this might sound scary, flying can be safe for most people with COPD providing they take the necessary precautions!

Best regards,

The COPD Coach

Ask the Expert is aimed at providing information for individuals with COPD to take to your doctor, and is not in any way intended to be medical advice.

If you would like to submit a question to the Coaches Corner email us atcoachescorner@copdfoundation.org. We would love to hear your questions and comments. You can address your emails to any of the following: COPD Coach, Caregiver Coach, COPD Doctor or COPD RT.

One comment

  1. web page says:

    Great write-up! I will most definitely bookmark this one for future reference.
    Thank you so much!

Leave a comment